Indiana, 2020

Hail and Damaging Winds in Indiana, June 10, 2020

June 10, 2020 · NWS IND · 16 events in 5 counties and zones

An unusually strong upper level low pressure system and surface cold front moved through central Indiana during the late morning and afternoon hours of June 10th. A very humid air mass was in place behind a tropical system that had passed through.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An unusually strong upper level low pressure system and surface cold front moved through central Indiana during the late morning and afternoon hours of June 10th. A very humid air mass was in place behind a tropical system that had passed through. This combined with the strong dynamics allowed for storms with very strong wind gusts and some large hail to form. The strongest storms were north and east of the forecast area. Numerous reports of winds up to 70 mph and hail as large as an inch occurred with this storm system. The most severe damage occurred in portions of Tipton and Howard counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 11:20 AM EST, 47 minutes earlier.

Area forecast discussion, Jun 10, 11:20 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1220 PM EDT Wed Jun 10 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 342 AM EDT Wed Jun 10 2020

A strong upper level low with an associated surface wave and cold
front will sweep across the region later today...bringing the chance
for showers and thunderstorms and a potential for severe weather
across eastern Indiana. High pressure will then build in tonight
with dry and seasonable weather through the end of the week. A cold
front will track through the area Friday night with pleasant
temperatures and mainly clear skies for the weekend. Progressively
warmer temperatures return next week.

&&

.NEAR TERM /Today/...
Issued at 1007 AM EDT Wed Jun 10 2020

Bumped up the timing of precip across the east by a couple hours,
otherwise forecast looks good. Previous discussion follows...

Central Indiana in a bit of a lull early this morning as the
remnants of Cristobal shift away to the north. The remnant low
currently resides over northern Wisconsin and continues to move
N/NE. A secondary upper low pivoting through the central Plains is
assisting in pockets of convection across the Missouri bootheel with
both circulations contributing to a band of storms from eastern Iowa
to southwest Michigan. A tropical airmass lingers across the
forecast area this morning...with 07Z temperatures ranging from the
mid 70s to lower 80s.

After the swing and a miss with respect to severe weather over
central Indiana on Tuesday...prospects appear much more favorable
for more widespread impacts from robust convection later today as
the secondary upper low over the central Plains tracks east into the
area and gradually takes on a favorable negative tilt. The
impressive dynamics aloft and the presence of the frontal boundary
will provide the atmospheric trigger to jumpstart convection that
was lacking over central Indiana on Tuesday.

The overall trend in the model suite over the last few runs has
continued to slow the eastward progression of the approach of both
the upper low and the associated surface low and cold front. Good
agreement exists on the front sweeping across the forecast area from
west to east late morning through mid/late afternoon. The airmass
over the region ahead of the front will remain oppressive with
dewpoints in the low to mid 70s common. Considering our warm start
this morning and likelihood at favorable heating with sunshine
increasing as the morning progresses...should not have a difficult
time getting modestly unstable. To that argument...CAMs model
soundings develop MLCAPES to 2500-3000 j/kg along and ahead of the
front by early afternoon. Another feature that we did not have on
Tuesday that will be prevalent later today is a better mixed
boundary layer with dry adiabatic flow peaking at 4-5kft. Stronger
cells should have no issue pulling higher winds aloft to the surface
as a result.

While a few showers and storms will be possible through the
morning...convection is expected to take off early this afternoon
along the front and rapidly track E/NE. The CAMs have subtle
variations on exactly when and where convection will initially
fire...but the focus for greatest impacts will be east of US 31
across the eastern portion of the forecast area within a 3-4 hour
window through roughly 21-22Z. BL shear and storm relative
helicities will not be as impressive as values seen late Tuesday as
Cristobal passed by...but they remain more than sufficient to
support intense convection considering the instability present.
Hodographs again support some low level veering and considering the
tropical nature of the airmass...LCLs remain under 1000m ahead of
the front Wednesday afternoon. All modes of severe weather likely to
be in play again including tornadoes but as convection goes
linear...damaging winds are likely to become the primary threat from
storms as they race east into Ohio for some of the reasons mentioned
above. The fast forward motion to storms at 40-45kts will only add
to the potential damaging wind threat.

In addition...winds will be gusty again for much of the day
Wednesday with a tight surface pressure gradient and an 850mb jet
rotating through the region. Think gusts peak at 40-45mph at times
outside of any convection later today...especially over the eastern
half of the forecast area. Have no plans for a Wind Advisory...but
will likely highlight the gustier winds with an SPS.

Temps...with the very warm start to the day...nudged temps at or
above guidance across much of the region. Mid 80s should be easily
attainable for all but the Wabash Valley.

&&

.SHORT TERM /Tonight through Friday Night/...
Issued at 342 AM EDT Wed Jun 10 2020

Forecast challenges are limited through the period as high pressure
serves as the primary influence on weather across central Indiana.

The strong upper wave that will help to bring the severe weather
risk today will pivot off to the northeast tonight and Thursday
towards James Bay before kicking east into the Canadian Maritimes by
Friday night. With deep ridging aloft developing over the Rockies
into west Texas...the upper level flow regime across the country
will transition to a higher amplified pattern through the short term
with a predominant dry northwest flow impacting the Ohio Valley
through Friday night. This will advect a cooler and drier airmass
into central Indiana for late week with abundant sunshine by
day...mainly clear nights and pleasant temperatures.

All convection will be northeast of the area by this evening but
lower clouds may linger into the overnight as an area of moisture
associated with a cold pool trails the upper low. Eventually...drier
air will advect into the region as high pressure becomes firmly
established. Will trend towards clearing skies by daybreak Thursday
with a mostly sunny day to follow as subsidence increases over the
area. A weak wave aloft passing to the north through the Great Lakes
Thursday night may bring a brief increase in clouds before mainly
clear skies reestablish Friday.

The upper trough over the eastern U S will sharpen Friday night in
response to a short wave diving through the eastern Great Lakes. A
cold front will accompany the wave and drop through the region
Friday night but with dynamics aloft displaced well to the northeast
and low level moisture lacking...not expecting any rainfall
associated with the front. Main impacts will be a subtle increase in
clouds and a noticeable shift to north-northeast winds bringing a
reinforcing shot of cooler and drier air into central Indiana for
this weekend.

Temps...low level thermals support seasonable temperatures for
Thursday and Friday generally ranging from the upper 70s to the mid
80s. Lows will range from the mid 50s to near 60 tonight and
Thursday night...with lower to mid 50s Friday night as the cooler
airmass arrives. An overall model blend will work well through the
period.

&&

.LONG TERM /Saturday through Wednesday/...
Issued at 254 AM EDT Wed Jun 10 2020

Long term portion of the forecast looks to be very quiet and mild
with temperatures at or below normal.

Guidance depicts an upper level low closing off and drifting
about disconnected from the prevailing westerlies through much of
the period. Differences exist between the Euro and GFS on
positioning of this upper low, but both largely keep the area dry
in the absence of any significant moisture source. Blend keeps
pops largely out of the forecast, with the exception of a couple
slight chances toward the very end of the period. Decided to go
with a dry forecast until there's a more consistent signal for
precip.

&&

.AVIATION /Discussion for 10/18Z TAF Issuance/...

Issued at 1217 PM EDT Wed Jun 10 2020

VFR outside of convection today, brief MVFR ceilings possible
between 0Z and 04Z this evening.

A broken line of convection is moving through central Indiana
right now. Storms will impact IND before 18Z and BMG around 18Z.
Afterwards, generally dry weather is expected with a brief period
of MVFR ceilings possible late this evening. Winds will be
southerly ahead of the rain and southwesterly afterwards. Frequent
gusts in excess of 30kts through the afternoon with gusts to 20kts
through tomorrow morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/KH
SHORT TERM...Ryan
LONG TERM...Nield
AVIATION...White
Hazardous weather outlook, Jun 10, 3:02 AM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
402 AM EDT Wed Jun 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
402 AM EDT Wed Jun 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms developing this afternoon...especially
over the eastern half of central Indiana. Strong winds gusting as
high as 40 to 45 mph through early evening outside of showers and
storms.

Hazards: Damaging winds...tornadoes...torrential downpours and cloud
to ground lightning. Strong winds possible outside of showers and
storms as well with peak gusts to 40 to 45 mph.

Timing: Best threat for severe storms from 1 pm to 5 pm. Strong wind
gusts through early evening.

Discussion: A strong upper level wave with an associated surface low
and cold front will move through central Indiana this afternoon...
triggering showers and thunderstorms. Severe storms are possible over
the eastern half of the area this afternoon. High pressure will build
in tonight with drier and much less humid conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Dry weather is expected through early next week.

Discussion: High pressure will build in with dry weather expected
through early next week. Seasonable temperatures through Friday will
cool to below normal over the weekend before rebounding next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon...especially over the
eastern half of central Indiana.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest at 50 to 55
mph.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 strong wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
June 10, 12:07 PM EST
Where
Howard County, 3.77 mi WSW of Cassville
Measured
54 kt (62 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.540, -86.180

A tree of unknown size was downed on a house due to thunderstorm wind gusts.

Thunderstorm Wind, Boone

When
June 10, 12:10 PM EST
Where
Boone County, 2.14 mi SSE of Whitestown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.970, -86.340

Tree downed due to thunderstorm wind gusts at the 4600 block of South 700 East. Another tree was downed nearby.

Thunderstorm Wind, Tipton

When
June 10, 12:27 PM EST
Where
Tipton County, 2.11 mi W of Tipton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.280, -86.090

Small tree limbs downed due to thunderstorm wind gusts along State Road 26. Pea sized hail also reported at this time.

Thunderstorm Wind, Tipton

When
June 10, 12:33 PM EST
Where
Tipton County, Sharpsville
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.380, -86.080

Thunderstorm wind gust measured with a Davis Instrument.

Hail, Howard

When
June 10, 12:42 PM EST
Where
Howard County, Greentown
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.480, -85.970

Hail cracked wind shield.

Thunderstorm Wind, Howard

When
June 10, 12:42 PM EST
Where
Howard County, 0.53 mi E of Greentown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.480, -85.960

Two inch diameter tree limbs downed due to thunderstorm wind gusts. 1/2 inch hail was also reported at this time.

Thunderstorm Wind, Howard

When
June 10, 12:42 PM EST
Where
Howard County, Greentown
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.480, -85.970

A 70 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Howard

When
June 10, 12:43 PM EST
Where
Howard County, 1.38 mi S of Sycamore
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.480, -85.920

A tree 8 inches in diameter was downed due to thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
June 10, 12:51 PM EST
Where
Howard County, 2.14 mi NNE of Center
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.460, -86.060

A healthy blue spruce tree with a base of around 10 to 12 inches was uprooted due to thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
June 10, 12:54 PM EST
Where
Tipton County, 1.26 mi WSW of Nevada
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.390, -86.020

Ten power poles snapped due to thunderstorm wind gusts. A travel trailer was also overturned and slammed into the side of a house. Location is approximate.

Thunderstorm Wind, Tipton

When
June 10, 12:55 PM EST
Where
Tipton County, 0.87 mi SW of Windfall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.360, -85.960

Multiple tree limbs and various backyard items blown away by thunderstorm wind gusts. Live power line was wrapped around a trampoline. Tree was also reported on fire.

Thunderstorm Wind, Howard

When
June 10, 12:59 PM EST
Where
Howard County, 0.53 mi W of Phlox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.420, -85.930

Four inch tree limbs downed due to thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
June 10, 1:00 PM EST
Where
Howard County, 0.87 mi NE of Jerome
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.460, -85.920

Healthy 10 inch diameter tree downed due to thunderstorm wind gusts and was blocking the road.

Strong Wind, Howard

When
June 10, 2:30 PM EST
Where
Howard forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Large rotted limb downed due to strong gradient winds.

Thunderstorm Wind, Delaware

When
June 10, 3:09 PM EST
Where
Delaware County, Gaston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.320, -85.500

Several power lines and small trees downed due to thunderstorm wind gusts.

High Wind, Morgan

When
June 10, 3:14 PM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Tree approximately 2 feet in diameter downed onto house due to strong gradient winds. Home was located in Mooresville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885544, 885543, 885545, 885555, 885542, 885546, 885547, 885548, 885549, 885551, 885550, 885552, 885553, 885557, 885554, 885556.